Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:12 PM EDT for Genesee County, Lapeer County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 21, 2003, 4:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Genesee County, MI, Lapeer County, MI
The radar
The Detroit radar (KDTX), 44 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 211912 SVRDTX MIC049-087-212015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 312 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN GENESEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 415 PM EDT * AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF GOODRICH...OR 10 MILES SOUTHWEST OF LAPEER...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBIAVILLE AT 320 PM EDT HADLEY AT 325 PM EDT LAPEER AT 335 PM EDT METAMORA AT 340 PM EDT NORTH BRANCH AT 355 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4321 8381 4289 8377 4291 8299 4328 8301 $$ GURNEY OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM EDT, 12 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON JUL 21 2003 FOCUS IS ON THE SHORT TERM AS CONVECTION CONTINUES TO BREAK OUT AHEAD OF ADVANCING SHORT WAVE AND SURFACE FRONT THIS AFTERNOON. EAST WEST SURFACE BOUNDARY ACROSS SOUTHERN LOWER WITH BETTER THAN 2K J/KG POOLING ALONG THE BOUNDARY AS DEW POINTS START TO CLIMB TOWARD 70. MID LEVEL WIND FIELDS ARE ALSO GRADUALLY INCREASING AS SHORT WAVE AXIS APPROACHES... INCREASING CHANCES THAT CONVECTION WILL BECOME MORE ORGANIZED WITH TIME. CONVECTION HAS BEEN RELATIVELY SLOW MOVING THIS AFTERNOON.. AND SOME ALIGNMENT ALONG THE BOUNDARY HINTING TOWARD THE POSSIBILITY OF SOME TRAIN ECHOING. THUS HAVE OPTED TO BUMP UP QPF... AND MENTION POSSIBILITY OF HEAVY RAIN IN THE FORECAST. LOOKS LIKE CONVECTION WILL CONTINUE ACROSS MOST OF THE CWA... PARTICULARLY IN THE SOUTH HALF... WELL INTO THE EVENING HOURS. AFTER THAT WILL CUT BACK DRAMATICALLY ON POPS... AND THINGS SHOULD PRETTY MUCH BE OVER BY 06 UTC. MAIN QUESTION AFTER THAT FOR TUESDAY AND WEDNESDAY WILL BE ABILITY TO KICK OFF SCATTERED SHOWERS UNDER THE UPPER COLD POOL. BOTH DAYS... AFTERNOON STABILITY INDICES POINT TOWARD UNSTABLE ENOUGH PROFILES TO JUSTIFY SMALL POPS... ALTHOUGH A FOCUSING MECHANISM WILL BE SOMEWHAT LACKING. HAVE OPTED TO CONTINUE/INCLUDE SMALL POPS EACH AFTERNOON... AND REMOVE POPS FOR THE MORE STABLE OVERNIGHT/MORNING PERIODS. LITTLE CHANGE TO LATER PERIODS OF THE FORECAST... WITH A GENERALLY COOLER THAN NORMAL TREND THROUGH THE WEEKEND. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 21, 12:10 PM EDT, 3 hours 2 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1210 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN THIS AFTERNOON. LOCATIONS NEAR FLINT...OWOSSO AND THE TRI CITIES WILL SEE THESE THUNDERSTORMS MOVE IN FROM THE WEST SHORTLY AFTER 1 PM. MEANWHILE...LOCATIONS ACROSS THE THUMB AND AROUND THE METRO DETROIT AREA WILL SEE MORE NUMEROUS THUNDERSTORMS AFTER 3 PM. THUNDERSTORMS WILL DIMINISH ACROSS THE AREA BY 8 PM THIS EVENING. SOME OF THE STRONGER STORMS THIS AFTERNOON AND EARLY THIS EVENING MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER. FREQUENT LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON. THIS MAY LEAD TO SOME LOCALIZED FLOODING IN LOCATIONS ALONG AND SOUTH OF AN ANN ARBOR TO DETROIT LINE DUE TO THE RAINFALL RECEIVED LAST NIGHT. THE THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT AND WEAK LOW PRESSURE SYSTEM THAT WILL SLOWLY BE MOVING EAST ACROSS THE STATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:50 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 55 min |
| Jul 21, 1:03 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 2:38 AM EDT | Tornado Warning | DTX | Monroe | 67 min |
| Jul 21, 2:48 AM EDT | Special Marine Warning | DTX | 57 min | |
| Jul 21, 3:12 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 78 min |
| Jul 21, 3:34 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 56 min |
| Jul 21, 3:47 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 88 min |
| Jul 21, 3:52 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 68 min |
| Jul 21, 4:28 PM EDT | Tornado Warning | DTX | Oakland | 62 min |
| Jul 21, 4:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jul 21, 5:04 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 56 min |
| Jul 21, 5:16 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 44 min |
| Jul 21, 5:44 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 61 min |
| Jul 21, 5:47 PM EDT | Special Marine Warning | DTX | 73 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.